Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 88, NWS Columbia, SC

September 20, 2001Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Sep 20, 2001, 9:13 PM EDT for Orangeburg County, South Carolina. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 20, 2001, 9:13 PM EDT (01:13 UTC)
Expired
Sep 20, 2001, 10:00 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Orangeburg County, SC

What was reported inside it

TimeReportWhereRemark
Sep 20, 9:25 PM EDTHail 0.75Cope, SCPost Office reported 3/4 inch hail west southwest of Cope.
Sep 20, 9:39 PM EDTThunderstorm Wind 50 ECope, SCPost Office reported trees down on powerlines south of Cope.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2001-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2001-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1826 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

136 
WUUS52 KCAE 210114
SVRCAE
SCC075-210200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
913 PM EDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    CENTRAL ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1000 PM EDT.

* AT 913 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM BETWEEN NORWAY AND CORDOVA. THE STORM WAS MOVING
  SOUTHEAST NEAR 10 MPH.
  
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    COPE
    ROWESVILLE
    BRANCHVILLE

LAT...LON 3353 8098 3337 8108 3321 8081 3343 8067

RL/DM/DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:55 PM EDT, 6 hours 18 minutes earlier.

Area forecast discussion, Sep 20, 2:55 PM EDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
255 PM EDT THU SEP 20 2001

CDFNT CONTINUES TO WKN AS IT MOVS E ACRS WRN CAROLINAS ATTM. SCTD
TSTMS DVLPG ACRS WRN SC AHD OF FNT. XPCT ACTIVITY TO DIMINISH LATER
THIS EVENING WITH LOSS OF DAYTIME HEATING. FNT WL EVENTUALLY STALL
OVR CSTL COUNTIES AND WASH OUT BY FRI AFTN. WK HI PRES WL BLD ACRS
AREA INTO WKEND. ANOTHER WK FNT WL APPROACH FROM THE W BY SUN BUT
ATTM APPEARS TO BE MAINLY DRY. MODELS IN GOOD AGREEMENT SHOWING
STRONG S/W CARVING OUT TROF OVR GRTLKS BY MON AND DVLPG CUT OFF LOW.
ASSOCIATED FNTL SYSTEM WL GIVE ANOTHER CHC FOR RAIN MON AND TUE.
ATMOS DRIES OUT AGAIN FOR REMAINDER OF XNTD.

GENL BLEND OF LCL SCHEMES AND GUIDANCE LOOKS REASONABLE FOR TEMPS.

FCSTID = 22
CAE   65  85  62  89 /  30  10   0  10
AGS   64  86  62  88 /  30  10   0  10
SSC   64  85  62  89 /  30  10   0  10
OGB   64  86  62  88 /  30  10   0  10

.CAE...
GA...NONE.
SC...NONE.

BC

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.